Alert archive / Wisconsin / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Duluth, MN

July 4, 2019Ashland County, Bayfield County, Wisconsin

NWS Duluth, MN issued this flash flood warning at Jul 4, 2019, 1:55 PM CDT for Ashland County, Bayfield County, Wisconsin. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 1:55 PM CDT (18:55 UTC)
Expired
Jul 4, 2019, 5:00 PM CDT
In force
3 hr
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

Counties Ashland County, WI, Bayfield County, WI

The radar

The Duluth radar (KDLH), 116 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:53 PM CDTFLASH FLOOD1 E Odanah, WI6 INCHES OF WATER ACROSS MAPLE STREET NEAR KINNICKINNIC STREET AND DENOMIE CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.9 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WGUS53 KDLH 041855
FFWDLH
WIC003-007-042200-
/O.NEW.KDLH.FF.W.0002.190704T1855Z-190704T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
155 PM CDT Thu Jul 4 2019

The National Weather Service in Duluth MN has issued a

* Flash Flood Warning for...
  East central Bayfield County in northwestern Wisconsin...
  West central Ashland County in northwestern Wisconsin...

* Until 500 PM CDT.

* At 154 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ashland, Odanah, New Odanah, Franks Field, and Bad River
  Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4646 9075 4644 9095 4654 9095 4666 9059
      4654 9057

$$

BJH
2 follow-up statements
156 
WGUS73 KDLH 041959
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
259 PM CDT Thu Jul 4 2019

WIC003-007-042200-
/O.CON.KDLH.FF.W.0002.000000T0000Z-190704T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayfield WI-Ashland WI-
259 PM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
EAST CENTRAL BAYFIELD AND WEST CENTRAL ASHLAND COUNTIES...

At 253 PM CDT, emergency management reported flash flooding on Maple 
Street near Kinnickinnic Street and Denomie Creek in Odanah. Over 
two inches of rain have already fallen. Flash flooding is already 
occurring.

Some locations that will experience flooding include...
Ashland, Odanah, New Odanah, Franks Field, and Bad River Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4646 9075 4644 9095 4654 9095 4666 9059
      4654 9057

$$

BJH
690 
WGUS73 KDLH 042101
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
401 PM CDT Thu Jul 4 2019

WIC003-007-042200-
/O.CON.KDLH.FF.W.0002.000000T0000Z-190704T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayfield WI-Ashland WI-
401 PM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
EAST CENTRAL BAYFIELD AND WEST CENTRAL ASHLAND COUNTIES...

At 400 PM CDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling over the area. Two to three inches of 
rain has already fallen in much of the warned area with 2.07" at 
Ashland and 2.93" at Odanah. Flash flooding is already occurring.

Some locations that will experience flooding include...
Ashland, Odanah, New Odanah, Franks Field, and Bad River Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4646 9075 4644 9095 4654 9095 4666 9059
      4654 9057

$$

BJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 12:50 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 4, 12:50 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1250 PM CDT Thu Jul 4 2019

.UPDATE...
Issued at 1250 PM CDT Thu Jul 4 2019

Please see the 18Z Aviation discussion below.

&&

.SHORT TERM...(Today through Friday)
Issued at 431 AM CDT Thu Jul 4 2019

Showers and thunderstorms are in the picture for most locations
this Independence Day, but the rain won’t be a total washout.

Today’s forecast is similar to yesterday’s forecast with
numerous subtle features in play which will drive convection and
storm placement through the afternoon hours. As a result, hour-by-
hour confidence in storm location is lower than average. A weak
cool front stretched from northwest Ontario to southeast Wyoming
early this morning. Several areas of rain and storms were noted on
regional radar as of 4 AM near or ahead of the cool front. The
boundary will sag slowly southeastward today and will provide one
of several focus mechanisms for thunderstorm develop through the
day. Remnant outflow boundaries from convection over Koochiching
County and adjacent areas of northwest Ontario, and a potential
outflow boundary from a storm complex over southwest Minnesota and
northwest Iowa may provide additional sources of boundary layer
lift. Storms will likely intensify later this morning as the front
moves closer to Lake Superior. Should cloud cover thin over the
region, the RAP indicates a potential for 1500 J/kg of MLCAPE by
15Z in an uncapped environment. Thunderstorm coverage along the
cool front will increase by early afternoon and continue into this
evening. Some locations may see several rounds of thunderstorms
from the Brainerd Lakes to the Iron Range, the Twin Ports, and the
Arrowhead by late afternoon. An MCV associated with convection
over west-central Minnesota may move into our southern tier of
Wisconsin counties by early afternoon as well. There is a chance
of storms developing as that feature moves into west-central
Wisconsin.

By early evening, the main focus for showers and thunderstorms
will be along the north shore and the I-35 corridor through
northwest Wisconsin. Due to uncertainty with location and timing
of storms, we are carrying only chance POPs through the night for
those areas.

Any of the storms today may be strong with frequent lightning,
small hail, gusty winds, and heavy rainfall. A few storms may be
severe from the Brainerd Lakes to the Twin Ports and east over
northwest Wisconsin. The Storm Prediction Center has included
these areas in a Marginal Risk of severe weather, which seems
appropriate given expected storm coverage and deep layer shear of
25 to 30 knots. Heavy rainfall may lead to localized minor
flooding.

Temperatures today will reach the low to middle 80s for most
areas, with 70s along the north shore. It will be sticky for most
areas with dewpoints in the 60s to near 70 degrees.

The cool front will be located from Upper Michigan across
northwest Wisconsin and into central Minnesota on Friday and will
continue to slowly progress to the southeast. Showers and storms
are expected to weaken during the morning hours and will redevelop
along the front in the afternoon. Heavy rainfall is still
possible on Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 431 AM CDT Thu Jul 4 2019

A break from the heat and humidity this weekend as high pressure
builds in resulting in mainly sunny skies, very low chances for
precipitation, and a return to both seasonable temperatures and
more comfortable dew points. Active weather returns next week,
though, with showers and storms possible late Monday through
Wednesday. While the details are fuzzy, overall the conditions
look like they could support strong to severe storms as well as at
least a marginal risk for flash flooding. Temperatures and dew
points will also rise next week, and while it won't be as warm as
the stretch from late June into the first few days of July, highs
will be back up to around 80 with dew points back in the low to
mid 60s.

This weekend conditions are looking excellent to enjoy the great
outdoors. Mid/upper level heights will rise as a broad ridge
builds across the Great Plains into the Upper Great Lakes over the
weekend, with a resultant surface high building across the Upper
Midwest on Saturday, shifting east to be over Lake Michigan on
Sunday. A drier and cooler airmass will move in Friday night with
skies clearing out, causing low temperatures to be as cool as the
mid 40s, especially in far northeast Minnesota such as up the
Gunflint trail where a few cold spots might fall to the 40 degree
mark on Saturday morning. Highs in the 70s on Saturday, but with
the high building over western Lake Superior a strong lake breeze
can be expected, causing highs in the 60s around the lakeshore and
points inland, perhaps causing official Duluth observation taken
at the Duluth Int'l Airport struggling to reach the 70 degree
mark. Dew points will be in the 40s to mid 50s, which will feel
very comfortable. A bit warmer on Sunday as the area of high
pressure moves off to the east and southerly winds begin to bring
in slightly richer low level moisture, but still generally mainly
sunny with highs in the 70s. There is a low chance for isolated
afternoon showers/storms in north- central Minnesota on Sunday,
but generally dry conditions expected through the weekend for most
locations across the Northland.

Early next week the mid/upper level ridge axis moves across the
Upper Midwest with southerly flow at low levels and southwest to
westerly flow developing at mid/upper levels. Unlike the prolonged
period of south/southwesterly flow in late June to early July,
the pattern next week looks to be much more progressive with more
distinct synoptic scale features. This should help to aid both
predictability - easier to time out the best storm chances due to
better large-scale lift from individual mid-level waves and
surface fronts - and also result in more widespread storm
activity, with a greater chance for strong to severe storms due to
stronger large- scale forcing, better mid/upper level winds, and
a higher quality EML at mid/upper levels to support stronger
storms. At this point it looks like a warm front will move in from
the west late Monday into early Tuesday with a round of storms,
then warm sector storms Tuesday into Tuesday night before a cold
front moves in from the northwest on Wednesday. A break in the
storms around Thursday, then another wave late-week bringing
another chance for storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1250 PM CDT Thu Jul 4 2019

A cold front will slowly slide eastward this afternoon and
tonight. Along and ahead of the front scattered showers and
thunderstorms are expected, which will generally bring MVFR
ceilings and visibilities. Periods of IFR and LIFR are possible
if thunderstorms pass over a terminal. A few of the stronger
storms could produce hail. Kept most locations VCTS, but expect
a better opportunity for a storm to pass over a terminal between
approximately 20 UTC to 01 UTC. Still have held off from TSRA due
to the scattered nature of the activity. Heavily relied on the
latest ARW/NMM and NAMNest which have the current activity
represented somewhat decently.

Thunderstorm activity should come to an end anywhere between 01
UTC and 03 UTC. Winds will remain light after thunderstorm
activity ends and skies will clear. This combination of this with
recent precipitation will result in fog development. Anywhere from
LIFR to MVFR is expected, but confidence in how low visibility
will get at this point in time is low. Any fog will dissipate as
the mixed layer grows between 12Z and 15Z. Some MVFR ceilings may
linger at HYR, but elsewhere VFR is expected.

&&

.MARINE...
Issued at 431 AM CDT Thu Jul 4 2019

Weak winds through the rest of the week generally out of the
northeast at around 5 knots. A chance for isolated to scattered
showers and storms today, mainly late morning and through the
afternoon across western Lake Superior. A few storms could produce
gusty winds and small hail, with storms diminishing in the early
evening hours. Dry Friday through the weekend as high pressure
builds in. Some stronger northeast winds possible on Saturday due
to a stronger lake breeze developing, but otherwise light winds
through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  80  63  77  55 /  80  50  30  10
INL  80  56  79  46 /  30  10   0  10
BRD  83  65  78  57 /  70  30  30  20
HYR  85  64  80  56 /  70  50  50  20
ASX  83  60  77  54 /  80  50  40  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...WL
SHORT TERM...Huyck
LONG TERM...JJM
AVIATION...WL
MARINE...JJM
Hazardous weather outlook, Jul 4, 4:41 AM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
441 AM CDT Thu Jul 4 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
441 AM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Several rounds of thunderstorms are expected today and tonight
along a slow- moving cool front. Strong storms are possible over
the entire area and a few storms may be severe from the Brainerd
Lakes to the Twin Ports and across northwest Wisconsin. The main
hazards are large hail, damaging wind gusts, heavy rainfall which
may lead to localized minor flooding, and frequent cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will be ongoing from central
Minnesota to northwest early Friday morning and redevelopment is
expected along the cool front in the afternoon. The most favored
area for strong storms is over northwest Wisconsin.

On Saturday, increasing northeast winds may result in a high risk
for rip currents on Park Point.

Thunderstorms are possible across the Northland next Monday,
Tuesday, and Wednesday. Strong to severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed today and tonight.

LSZ121-140>148-051130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
441 AM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance for isolated to scattered thunderstorms late
this morning and through the afternoon across western Lake
Superior. A few strong storms producing small hail and gusty winds
are possible. Storms should then dissipate in the early evening
hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is possibility for dense fog across parts of western Lake
Superior on Friday morning.

Thunderstorms are possible across western Lake Superior next
Monday, Tuesday, and Wednesday.

JJM/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:15 PM CDTFlash Flood WarningDLHBayfield3 hr
Jul 4, 1:31 PM CDTFlash Flood WatchDLHAshland, Bayfield, Burnett, Douglas, Sawyer, Washburn5 hr
Jul 4, 2:39 PM CDTSpecial Weather StatementDLHBurnett36 min
Jul 4, 2:52 PM CDTSpecial Weather StatementDLHSawyer23 min
Jul 4, 3:08 PM CDTSpecial Weather StatementDLHSawyer37 min
Jul 4, 3:15 PM CDTFlash Flood WarningDLHBayfield, Burnett, Douglas, Washburn3 hr
Jul 4, 3:32 PM CDTSpecial Weather StatementDLHAshland13 min
Jul 4, 3:49 PM CDTSpecial Weather StatementDLHAshland11 min
Jul 4, 3:58 PM CDTFlash Flood WarningDLHBayfield, Burnett, Douglas, Washburn3 hr
Jul 4, 4:12 PM CDTSpecial Weather StatementDLHWashburn33 min
Jul 4, 4:58 PM CDTAreal Flood AdvisoryDLHAshland3 hr
Jul 4, 6:04 PM CDTSpecial Weather StatementDLHPrice26 min
Jul 4, 6:19 PM CDTSevere Thunderstorm WarningDLHPrice41 min
Jul 4, 6:50 PM CDTSevere Thunderstorm WarningDLHPrice, Sawyer25 min

Nearby

Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.